DISCLAIMER: I am not sharing this information to take the place of proper and direct medical care from a qualified professional; but to provide information for your personal entertainment and informational benefit. If you have questions regarding what you read here please speak to your doctor. Please do not make changes to your medication based on what you read here without first consulting with the appropriate medical professionals.
What Is Serotonin Syndrome?
Serotonin is a chemical produced by the body that enables brain cells and other nervous system cells to communicate with one another. Too little serotonin in the brain is thought to play a role in depression. Too much, however, can lead to excessive nerve cell activity, causing a potentially deadly collection of symptoms known as serotonin syndrome.
Serotonin syndrome symptoms often begin within hours of taking a new medication that affects serotonin levels or excessively increasing the dose of one you are already taking. Symptoms may include:
- Agitation or restlessness
- Dilated pupils
- Changes in blood pressure and/or temperature
- Nausea and/or vomiting
- Rapid heart rate
- Loss of muscle coordination or twitching muscles
- Shivering and goose bumps
- Heavy sweating
In severe cases, serotonin syndrome can be life-threatening. If you experience any of these symptoms, you or someone with you should seek medical attention immediately:
- High fever
- Irregular heartbeat
Serotonin Syndrome Causes
Serotonin syndrome can occur if you are taking medications, particularly antidepressants, that affect the body's level of serotonin. The greatest risk of serotonin syndrome occurs if you are taking two or more drugs and/or supplements together that influence serotonin. The condition is more likely to occur when you first start a medicine or increase the dose.
The most commonly prescribed class of antidepressants, which work by increasing serotonin, are the serotonin reuptake inhibitors (SSRIs).
These include Celexa (citalopram), Lexapro (escitalopram), Paxil(paroxetine), Prozac (fluoxetine), and Zoloft (sertraline).
Other prescription and over-the-counter drugs that can raise serotonin levels alone or in combination to cause serotonin syndrome include:
- Serotonin and norepinephrine reuptake inhibitors (SNRIs), a class of antidepressants including Cymbalta (duloxetine), Effexor(venlafaxine), Pristiq (desvenlafaxine) and Fetzima (levomilnacipran)
- Monoamine oxidase inhibitors (MAOIs), a class of antidepressants including Parnate (tranylcypromine), Marplan (isocarboxazid), Nardil(phenelzine) and Emsam (transdermal selegiline)
- Buspirone (Buspar), a drug used to treat anxiety disorders
- Trazodone(Desyrel), a drug prescribed for depression or insomnia
- Migraine treatments such as Axert (almotriptan), Amerge(naratriptan), Imitrex (sumatriptan), Maxalt (rizatriptan) and Zomig(zolmitriptan)
- Certain pain medications, including Actiq, Fentora, Sublimaze (fentanyl), Demerol (meperidine), Talwin (pentazocine), and Ultram(tramadol)
- Dextromethorphan, a cough suppressant found in many over-the-counter and prescription cough medicines or cold medicines
- Certain medications prescribed for nausea, such as Kytril(granisetron), Reglan (metoclopramide), and Zofran (ondansetron)
Some illegal drugs, such as LSD and cocaine, and dietary supplements, including St. John's wort and ginseng, can also lead to serotonin syndrome when combined with antidepressants that affect serotonin.
The FDA recently asked drug manufacturers to include warning labels on their products to let patients know about the potential risk of serotonin syndrome. If you are uncertain about drugs you take or have been prescribed, check the label or speak with your doctor. Don't stop any medication before talking to your doctor.
Serotonin Syndrome Diagnosis
There is no single test to diagnose serotonin syndrome. Your health care provider will ask about your medical history, including medication, supplement, and recreational drug use, and perform a physical exam. Other conditions may cause symptoms that are similar to serotonin syndrome. Tests to exclude other causes of symptoms may be ordered.
Serotonin Syndrome Treatments
People with serotonin syndrome are typically hospitalized for observation and treatment of symptoms. For example, benzodiazepines are given to treat agitation and/or seizures. Intravenous fluids are given to maintain hydration. Removing the drug responsible for the serotonin syndrome is critical. Hydration by intravenous (IV) fluids) is also common. In severe cases, a medication called Periactin (cyproheptadine) that blocks serotonin production is used.
WebMD Medical Reference
Reviewed by Joseph Goldberg, MD on November 18, 2014
© 2014 WebMD, LLC. All rights reserved.